Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 97, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 1997, 1:25 PM EST for Saint Joseph County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 1997, 1:25 PM EST (18:25 UTC)
- Expired
- Jul 27, 1997, 2:30 PM EST
- In force
- 65 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Saint Joseph County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:45 PM EST | Thunderstorm Wind | White Pigeon, MI | St. Joseph County Central Dispatch reported downed trees and power lines across White Pigeon Township. One tree landed on a vehicle at 309 S. Washington Street in White Pigeon. Intermittent power outages occurred at the height of the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 11:45 AM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -474 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 271826 RRA SVRGRR MIC149-271930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 225 PM EDT SUN JUL 27 1997 * SEVERE THUNDERSTORM WARNING FOR ST JOSEPH COUNTY - SOUTHWESTERN LOWER MICHIGAN * UNTIL 330 PM EDT * SOME LOCATIONS AFFECTED WHITE PIGEON AROUND 230 PM EDT CENTREVILLE AROUND 240 PM EDT KLINGERS AROUND 240 PM EDT STURGIS AROUND 255 PM EDT * AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF THREE RIVERS OR 4 MILES NORTHWEST OF WHITE PIGEON MOVING EAST AT 30 MPH. DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STbURDY BUILDING AND STAY AWAY FROM WINDOWS! DCZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:25 PM EST, 0 minutes earlier.
Area forecast discussion, Jul 27, 1:25 PM EST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 225 PM EDT SUN JUL 27 1997 ...WILL DRP WATCH N OF I-94... LASTEST RADAR TRENDS SHOW LINE PUSHING SE INTO MORE HUMID AND UNSTABLE AIR. DO NOT EXPECT ANYTHING OTHER THEN SCATTERED THUNDERSTORMS N OF I-94 REST OF AFTERNOON AS AIR THERE HAS BEEN STABLIZED BY STORMS ALREADY PASSING THROUGH. WDM
In the hours before
Special weather statement, Jul 27, 11:10 AM EST, 2 hours 15 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-272100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1210 PM EDT SUN JUL 27 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A THUNDERSTORM COMPLEX OVER WISCONSIN LATE THIS MORNING WILL MOVE EAST SOUTHEAST INTO SOUTHWEST LOWER MICHIGAN AROUND 100 PM THIS AFTERNOON. THE COMBINATION OF SUNSHINE AND VERY MOIST AIR AHEAD OF THE SYSTEM WILL ALLOW THE THUNDERSTORM COMPLEX TO CONTINUE ACROSS SOUTHWEST LOWER MICHIGAN INTO SOUTH CENTRAL LOWER MICHIGAN BY 300 PM THIS AFTERNOON. MOST OF THE STORMS WILL STAY SOUTH OF I-96. THESE STORMS MAY BE SEVERE. NORTH OF I-96 THE AIR IS MORE STABLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE NORTH OF I-96 BUT THESE STORM WOULD NOT BE SEVERE. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE THUNDERSTORMS FROM I-96 SOUTH MAY BE SEVERE THIS AFTERNOON. THESE STORMS COULD HAVE WIND GUSTS OVER 60 MPH AND HAIL OF 1 TO 2 INCHES IN DIAMETER. BRIEF DOWNPOURS OF RAIN AND FREQUENT LIGHTNING ARE ALSO EXPECTED WITH THESE STORMS. THE STORMS NORTH OF I-96 WILL LIKELY NOT BE SEVERE BUT COULD HAVE WIND GUSTS TO 40 MPH AND PEA SIZE HAIL. ALL STORMS WILL MOVE TO THE SOUTHEAST AROUND 40 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jul 27, 11:58 AM EST, 1 hour 27 minutes before
MIZ056>058-064>067-071>074-077>081-272300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1246 PM EDT SUN JUL 27 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDESTORM WATCH IN EFFECT UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES: IN LOWER MICHIGAN ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS EATON HILLSDALE INGHAM IONIA JACKSON KALAMAZOO KENT OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...GRAND HAVEN...GRAND RAPIDS...HOLLAND... LANSING...KALAMAZOO...BATTLE CREEK...JACKSON... AND BENTON HARBOR THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FOR MOST OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN. THE WATCH INCLUDES MOST AREAS FROM I-96 SOUTH TO THE INDIANA STATE LINE. AT 1250 PM EDT... NATIONAL WEATHER SERIVCE DOPPLER RADAR INDICATED SHOWED A THUNDERSTORM COMPLEX OVER LAKE MICHIGAN WITH THE LEADING EDGE ABOUT 5 MILES OFF SHORE FROM MUSKEGON TO BENTON HARBOR. THESE STORMS WILL MOVE INTO THE LAKE SHORE AREA BETWEEN 100 PM AND 115 PM THIS AFTERNOON. THEN REACHING THE GRAND RAPIDS TO KALAMAZO BETWEEN 200 PM AND 230 PM. THE STORMS WERE MOVING EAST TO EAST SOUTHEAST AROUND 40 MPH. THERE WERE REPORTS OF DAMAGING WINDS OVER WISCONSIN THIS MORNING WITH THESE STORMS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESpS OF 58 MPH... LARGE HAIL... DEADLY LIGHTNING... AND HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:43 PM EST | Severe Thunderstorm Warning | GRR | Cass | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.